We are independent & ad-supported. We may earn a commission for purchases made through our links.

Advertiser Disclosure

Our website is an independent, advertising-supported platform. We provide our content free of charge to our readers, and to keep it that way, we rely on revenue generated through advertisements and affiliate partnerships. This means that when you click on certain links on our site and make a purchase, we may earn a commission. Learn more.

How We Make Money

We sustain our operations through affiliate commissions and advertising. If you click on an affiliate link and make a purchase, we may receive a commission from the merchant at no additional cost to you. We also display advertisements on our website, which help generate revenue to support our work and keep our content free for readers. Our editorial team operates independently from our advertising and affiliate partnerships to ensure that our content remains unbiased and focused on providing you with the best information and recommendations based on thorough research and honest evaluations. To remain transparent, we’ve provided a list of our current affiliate partners here.

How can I Manage Sexual Side Effects of Antidepressants?

By Kelly Ferguson
Updated May 17, 2024
Our promise to you
WiseGeek is dedicated to creating trustworthy, high-quality content that always prioritizes transparency, integrity, and inclusivity above all else. Our ensure that our content creation and review process includes rigorous fact-checking, evidence-based, and continual updates to ensure accuracy and reliability.

Our Promise to you

Founded in 2002, our company has been a trusted resource for readers seeking informative and engaging content. Our dedication to quality remains unwavering—and will never change. We follow a strict editorial policy, ensuring that our content is authored by highly qualified professionals and edited by subject matter experts. This guarantees that everything we publish is objective, accurate, and trustworthy.

Over the years, we've refined our approach to cover a wide range of topics, providing readers with reliable and practical advice to enhance their knowledge and skills. That's why millions of readers turn to us each year. Join us in celebrating the joy of learning, guided by standards you can trust.

Editorial Standards

At WiseGeek, we are committed to creating content that you can trust. Our editorial process is designed to ensure that every piece of content we publish is accurate, reliable, and informative.

Our team of experienced writers and editors follows a strict set of guidelines to ensure the highest quality content. We conduct thorough research, fact-check all information, and rely on credible sources to back up our claims. Our content is reviewed by subject matter experts to ensure accuracy and clarity.

We believe in transparency and maintain editorial independence from our advertisers. Our team does not receive direct compensation from advertisers, allowing us to create unbiased content that prioritizes your interests.

Managing the unwanted sexual side effects of antidepressants is a very important part of treating depression. The consequences of some of these side effects, which may include erectile dysfunction, a decreased sex drive, lack of satisfaction from sex, or any number of other issues, often lead the patient to discontinue taking the medication or change the dosage without consulting a doctor, which can potentially cause a major rebound in the depression or other problems such as withdrawal symptoms. Some of the options for patients experiencing sexual side effects of antidepressants include switching to a new medication or adding another medication to counteract the side effects. Additionally, the patient's doctor may choose to lower the dosage of the medication if the patient seems to be able to cope with a lower dose.

Occasionally, patients report that the sexual side effects of antidepressants come and go intermittently, or even decrease over time and eventually go away. These patients may choose to avoid adjusting either medications or dosage, choosing instead to wait out the problem. This is a good option for those people whose depression may be aggravated by adjusting medications.

Some classes of antidepressant medications are known to cause more sexual side effects than others. Different medications act on different brain chemicals or areas in the brain, some of which are less likely to cause sexual side effects. Sometimes, patients may opt to switch medications to see if the problem resolves. Patients who have experienced success in treating depression with the current medication may be able to, with a doctor's supervision, reduce the dosage and add a medication from another class of antidepressants, instead of eliminating the original medication entirely. This may help prevent the depression from reoccurring.

Sometimes, patients wish to keep taking the current medication and avoid adding another. These patients may be seeking other options to directly treat the sexual side effects of antidepressants, such as obtaining a prescription for an erectile dysfunction medication. In these cases, it is important for patients to remember to make sure to ask the doctor if there are any medication interactions that may be harmful. It is also advisable to avoid taking any over-the-counter sexual remedies without consulting the doctor, because these may cause dangerous interactions as well. Some doctors may also recommend therapy to determine whether the sexual problems are truly stemming from the medication, or whether they might actually be a symptom of the depression itself.

WiseGeek is dedicated to providing accurate and trustworthy information. We carefully select reputable sources and employ a rigorous fact-checking process to maintain the highest standards. To learn more about our commitment to accuracy, read our editorial process.

Discussion Comments

By Cageybird — On Jan 28, 2015

When my wife started taking antidepressants, we talked about all the side effects. She decided that the benefits of her depression medication far outweighed any sexual side effects of antidepressants. I fully agreed with her, since she was nearly suicidal before she started taking that medication.

The way we handle any of the antidepressant side effects is to make a note of them for her doctor, then just wait for them to pass. Sometimes she feel a little disconnected or sluggish mentally, but other days she was actually in a better mood than I was. Her doctor explained that depression was more than just feeling sad. It was a condition that affected many other aspects of a person's life, including his or her sexual abilities. She just wasn't "in the mood" sometimes, and I had to respect that.

By Buster29 — On Jan 27, 2015

When my doctor put me on Zoloft, he made sure I understood the sexual side effects of antidepressants. He said I needed to know that I may have some erectile dysfunction issues and maybe a complete lack of interest in sexual activity from time to time. To be honest, I had to think twice about going on depression medication if it meant losing the ability or desire to have sexual relations with my wife of 30 years.

But after being on an antidepressant for over a year, I have found that I am fine with having a limited sex life. My wife and I are actually enjoying each other's company more than we did when we were younger. There's no pressure to perform sexually, and we found we liked being intimate without being sexual. I think my emotional state has actually improved as a result of the antidepressant's alleged side effects.

WiseGeek, in your inbox

Our latest articles, guides, and more, delivered daily.

WiseGeek, in your inbox

Our latest articles, guides, and more, delivered daily.